Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 8:39 PM MST for Pima County, Arizona. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 8:39 PM MST (03:39 UTC)
- Expired
- Aug 13, 2008, 10:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:45 PM MST | FLASH FLOOD | 2 E Tucson, AZ | 0.60 INCHES OF RAIN IN 10 MINUTES. 1-2FT OF FLOWING WATER ON 5TH ST. AND ALVERNON WAY. ALSO...WIND GUST TO AROUND 50 MPH ALONG WITH PEA SIZED HAIL. |
| Aug 13, 8:45 PM MST | FLASH FLOOD | 4 Ne Tucson, AZ | 1.5FT OF FLOWING WATER IN ALAMO WASH AT GLENN AVE. WATER LEVEL ROSE 1.5FT IN 10 MINUTES. PIMA COUNTY FLOOD CONTROL STREAM GAGE. |
| Aug 13, 8:45 PM MST | FLASH FLOOD | Tucson, AZ | DRIVER PULLED FROM CAR DUE TO RISING WATER AT STONE AND MABEL. TIME APPROXIMATE. |
| Aug 13, 8:50 PM MST | FLASH FLOOD | 2 Ne Tucson, AZ | 1.10 INCHES OF RAIN IN 10 MINUTES NEAR COUNTRY CLUB AND PIMA RDS. STREETS FLOODED. |
| Aug 13, 9:15 PM MST | FLASH FLOOD | 1 E Tucson, AZ | 1.55 INCHES OF RAIN IN 30 MINUTES. STREETS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 140339 FFWTWC AZC019-140545- /O.NEW.KTWC.FF.W.0063.080814T0339Z-080814T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 839 PM MST WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 1045 PM MST * AT 831 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL TO CENTRAL TUCSON. STORM MOVEMENT WAS TO THE SOUTHWEST AT 15 MPH. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104 $$ MEYER
3 follow-up statements
000 WGUS75 KTWC 140356 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 856 PM MST WED AUG 13 2008 AZC019-140545- /O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 856 PM MST WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 848 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER MUCH OF NORTHERN AND CENTRAL TUCSON. RADAR RAINFALL ESTIMATES WERE WELL IN EXCESS OF 1 INCH ACROSS A LARGE AREA OF THE CITY...WITH RAIN GAGES REPORTING .87 AT RILLITO CREEK AND DODGE BLVD AS WELL AS ALAMO WASH AT GLENN STREET. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA AS WELL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104 $$ MEYER
000 WGUS75 KTWC 140424 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 924 PM MST WED AUG 13 2008 AZC019-140545- /O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 924 PM MST WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 920 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE WEAKENING ACROSS THE TUCSON AREA AS THE HEAVIEST PORTIONS OF THE STORMS HAD MOVED WESTWARD AND OUT OF THE CITY. ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 INCH ARE POSSIBLE OVER AREAS OF THE CITY THAT RECORDED 1 TO 2 INCHES OF RAINFALL OVER THE PAST HOUR...INCLUDING NORTH CENTRAL AND CENTRAL AREAS OF THE CITY. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104 $$ MEYER
000 WGUS75 KTWC 140512 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1012 PM MST WED AUG 13 2008 AZC019-140545- /O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1012 PM MST WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 1005 PM MST...LIGHT TO MODERATE SHOWERS CONTINUED ACROSS PORTIONS OF THE TUCSON METRO AREA. HEAVY RUNOFF WILL CONTINUE FROM EARLIER RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE...WITH HEAVIEST REPORTS ACROSS CENTRAL AND NORTHCENTRAL TUCSON. EXPECT FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:43 PM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 13, 2:43 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST WED AUG 13 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...CLOUD COVER OVER SOUTHEAST ARIZONA THIS MORNING WAS SLOW TO DISSIPATE THIS AFTERNOON AND THIS HAS CUT DOWN POTENTIAL HEATING ACROSS THE AREA. WHERE THERE HAS BEEN SUN...ESPECIALLY NEAR AND SOUTH OF THE INTERNATIONAL BORDER...STORMS HAVE DEVELOPED AND ARE SLOWLY PUSHING NORTH. REGIONAL SOUNDINGS THIS MORNING AND GOES PW INDICATED THAT PRECIPITABLE WATER VALUES ARE BETWEEN 1.50 AND 2 ACROSS THE AREA...WETTEST WEST OF TUCSON. SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA TONIGHT BETWEEN UPPER LOW OFF BAJA SPUR AND UPPER HIGH IN WESTERN NEW MEXICO. THIS PLACES UPPER DIFFLUENCE AREA OVER SOUTHERN ARIZONA. WITHIN IN THIS SOUTHERLY FLOW ALOFT WILL BE PIECES OF ENERGY THAT MIGHT ENHANCE ACTIVITY TONIGHT INTO THURSDAY. ACCORDING TO WATER VAPOR IMAGERY THIS AFTERNOON...ONE APPEARS TO BE MOVING OVER CENTRAL BAJA. INCREASED POPS A BIT THIS EVENING AND INCLUDED HEAVY SHOWERS WITH A FEW STORMS CAPABLE OF PRODUCING OVER AN INCH OF RAIN. ACTIVITY ON THURSDAY HIGHLY DEPENDENT ON WHAT HAPPENS THIS EVENING AND OVERNIGHT. SO WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS ACROSS THE AREA. QUASI-STATIONARY LOW OVER SOUTHERN SASKATCHEWAN WILL MOVE THROUGH EASTERN MONTANA THURSDAY...WYOMING FRIDAY AND BE IN COLORADO ON SATURDAY. UPPER RIDGE WILL AMPLIFY/BUILD NORTH INTO THE PACIFIC NORTHWEST DURING THE ABOVE TIME FRAME WITH MOISTURE VALUES ACROSS THE AREA GRADUALLY LOWERING EACH DAY. HOWEVER STILL ENOUGH AROUND FOR SLIGHT CHANCE OF AFTERNOON/EVENING STORMS THIS WEEKEND. BY EARLY NEXT WEEK...THIS UPPER LOW WILL BE MOVING INTO THE SOUTHERN PLAINS WITH UPPER RIDGE OVERHEAD. STILL ENOUGH MOISTURE AROUND TO KEEP SLIGHT CHANCE WORDING EACH DAY. TEMPERATURES WILL BE NEAR SEASONAL NORMAL WITH THE USUAL DAY 2 DAY FLUCTUATIONS. && .AVIATION...THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING THEN START TO WIND DOWN OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.